- Psychiatric Annals
- June 2010 - Volume 40 · Issue 6: 274-280
KS is a 33-year-old, unemployed, white man with a past medical history for hypothyroidism, bipolar disorder, panic attacks, and hepatitis C. The patient presented with progressive confusion, visual hallucinations, fatigue, and generalized weakness of 1 month’s duration. The patient reported diffuse myalgias. He stopped taking his levothyroxine 6 months earlier but continued to take his psychotropic medications. He was admitted to the hospital 6 months earlier for suicidal ideation. At that time, he stated he had not taken his medications for 3 to 4 months. During that admission, his thyroid-stimulating hormone level (TSH) was noted to be elevated to 480 μIU/mL, with a free T4 0.4 ng/dL. He had begun taking oral levothyroxine and was given follow-up instructions on discharge.
David W. Stephenson, MD, PharmD, is with the Department of Internal Medicine, Quillen College of Medicine, East Tennessee State University, Johnson City, TN. Alan N. Peiris, MD, PhD, MRSP, FACP, FACE, is with the Department of Endocrinology, Mountain Home VA Medical Center, Mountain Home, TN, and Department of Internal Medicine, Quillen College of Medicine, East Tennessee State University. Shantha Pandian, MD, is Chief, Mental Health Clinic, Department of Psychiatry, Mountain Home VAMC. Francisco Rodriguez, MD, is with the Department of Psychiatry, Mountain Home VA Medical Center.
Address correspondence to: David W. Stephenson, MD, PharmD, 1406 Skyline Drive, Apt. H-52, Johnson City, TN 37604; fax 423-439-6386 or e-mail:.email@example.com